Minnesota, 2008Extreme Cold in Minnesota, January 2, 2008
January 2, 2008 · NWS MPX · 1 event in 1 county or zone
A strong arctic cold front moved into central and southern Minnesota on January 1, dropping temperatures below zero. A two year old boy in New Ulm wandered into the cold sometime Wednesday morning, January 2, and was found by his mother at 0745 CST, less than one block from home.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong arctic cold front moved into central and southern Minnesota on January 1, dropping temperatures below zero. A two year old boy in New Ulm wandered into the cold sometime Wednesday morning, January 2, and was found by his mother at 0745 CST, less than one block from home. He was pronounced dead at the New Ulm Medical Center. The temperature at New Ulm airport dropped below zero around 0100 CST, and fell to eight below zero by 0700 CST. The temperature warmed back above zero by 1000 CST.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jan 1, 10:52 PM CST, 2 hours 8 minutes earlier.
Area forecast discussion, Jan 1, 10:52 PM CST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1052 PM CST TUE JAN 1 2008
.AVIATION.../06Z TAF ISSUANCE/
VFR CONDITIONS ACROSS THE SITES LATE THIS EVENING. CLOUD COVER
CONTINUES TO MOVE SOUTHWARD OVER WEST CENT WI...MAINLY EAST OF
KRNH. KEAU MAY SEE BRIEF BKN030 OR SO WITH WITH LIGHT SNOW BUT
SHOULD PRIMARILY BE LOW END VFR WITH A CLEARING TREND LATE
TONIGHT. NORTHWEST WINDS ARE DECREASING IN SPEED AS HIGH PRESSURE
BUILDS IN FROM THE WEST. BAND OF 4 TO 6 KFT CLOUDS STREAMING
SOUTHEASTWARD ACROSS EASTERN NORTH DAKOTA AND NORTHWEST MN AND
WILL PASS OVER THE SITES DURING THE EARLY MORNING INTO THE LATE
MORNING. EXPECT SCATTERED TO BROKEN COVERAGE WITH THIS CLOUD COVER
AND THERE IS A SMALL CHANCE THAT BASES MAY LOWER TO 3 KFT DURING
THE MID MORNING. THESE LOWER CLOUDS SHOULD CLEAR BY EARLY
AFTERNOON WITH HIGH CLOUDS INCREASING FROM THE WEST. WEST TO NORTHWEST WINDS
WILL BE LIGHT AS RIDGE PASSES OVER THEN SHIFT TO THE SOUTH DURING
THE AFTERNOON. ..MDB..
&&
.UPDATE... /653 PM CST TUE JAN 1 2008/
WE RAISED MINIMUM TEMPERATURES OVERNIGHT AS COLDEST PORTION OF
CANADIAN AIRMASS IS NOW DRIFTING EAST OF OUR CWA. WITH THESE
CHANGES...ALONG WITH MODIFICATION OF WIND FIELDS...WE RECONFIGURED
OUR WIND CHILL ADVISORIES TO FIT OUR -25 CRITERIA.
&&
.PREV DISCUSSION...
/ISSUED 555 PM CST TUE JAN 1 2008/
BRRRRR...IS DEFINITELY THE WORD OF CHOICE FOR THE START OF THIS
FORECAST PACKAGE. NORTHWEST WINDS BETWEEN 10 AND 15 MPH EARLY THIS
EVENING WILL SLACK OFF TO ABOUT 5 TO 12 MPH OVERNIGHT ACROSS MUCH
OF THE CWA. SURFACE TEMPS IN THE UPPER SINGLE DIGITS BELOW TO AROUND
-15 WILL COMBINE TO PRODUCE DANGEROUS WIND CHILLS IN THE -20 TO -28
RANGE ACROSS MUCH OF WEST CENTRAL AND SOUTH CENTRAL MINNESOTA PRIOR
TO 02/15Z. WITH WIND CHILL VALUES ACROSS EXTREME WEST CENTRAL MN
NEAR -20 CURRENTLY...EXPECT THIS ADVISORY TO DEFINITELY HAVE
TEETH BY OR SHORTLY AFTER 03Z...AND CONTINUE INTO THE OVERNIGHT.
GFS40 MODEL OF CHOICE FOR ENTIRE FORECAST PACKAGE. A NOTICEABLE
IMPROVEMENT IN TEMPS SHOULD BE OBSERVED TOMORROW..AS SURFACE TO
500MB THICKNESS VALUES BEGIN TO INCREASE...FROM THE LOW 500 RANGE
THIS EVENING...BACK INTO THE 520 TO 530 VARIETY BY EARLY WED EVE.
A VERY HIGH AMPLITUDE 50H RIDGE OF HIGH PRESSURE WILL CONTINUE
TO BUILD ACROSS THE WESTERN HALF OF THE CONUS ON WED...AND
ENVELOP ALL OF OUR FA BY WEDNESDAY NIGHT. JET STREAM WILL GO
ZONAL BY THURSDAY ACROSS MUCH OF THE CONTIGUOUS U.S. MARKEDLY
IMPROVING TEMPERATURES RIGHT INTO THE WEEKEND. DRY CONDITIONS
SHOULD CONTINUE RIGHT INTO SUNDAY AFTERNOON OVER CWA. GFS40
WINDS UP A VERY INTENSE SURFACE LOW OVER CENTRAL NE BY MONDAY
AFTERNOON. NOT TOO EXCITED ABOUT SAME AT THIS POINT...CONSIDERING
ITS INTENSITY THIS FAR OUT...BUT A FEATURE THAT DEFINITELY HAS TO
BE WATCHED. SNOW ENTHUSIASTS WILL BE UPSET AS THICKNESS VALUES
STRONGLY INDICATE A RAIN SCENARIO UNFOLDING FOR MOST OF THE
EVENT. BIG WARMUP WILL END AS SURFACE CYCLONE TREKS NORTHEAST
INTO NORTHWEST MN BY LATE TUESDAY MORNING. A FREEZING RAIN
PERIOD MAY ALSO BE PART OF THIS STORM SYSTEM...BUT HAVE NOT
INCLUDED DUE TO TIMING AND THERMAL ISSUES PREVALENT THIS FAR
OUT.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...WIND CHILL ADVISORY UNTIL 6 AM CST WEDNESDAY FOR BLUE EARTH-
BROWN-CHIPPEWA-FARIBAULT-FREEBORN-KANDIYOHI-LAC QUI PARLE-
LE SUEUR-MARTIN-MCLEOD-MEEKER-NICOLLET-REDWOOD-RENVILLE-
SIBLEY-STEELE-SWIFT-WASECA-WATONWAN-YELLOW MEDICINE.
WI...NONE.
&&Hazardous weather outlook, Jan 1, 3:55 AM CST, 21 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
355 AM CST TUE JAN 1 2008
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
021000-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
355 AM CST TUE JAN 1 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
SOME OF THE COLDEST AIR THUS FAR THIS WINTER WILL MAKE A BRIEF
VISIT TO THE AREA TODAY AND TONIGHT. GUSTY NORTHWEST WINDS WILL
PUT AN ADDED CHILL INTO THE AIR WITH WIND CHILLS FROM 15 BELOW TO
25 BELOW ZERO COMMONPLACE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.
Extreme Cold/Wind Chill, Brown
- When
- January 2, 1:00 AM CST to 10:00 AM CST
- Where
- Brown forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 44.242, -94.727 (the zone’s center; the record gives no point)
A strong arctic cold front moved into central and southern Minnesota on January 1, dropping temperatures below zero. A two year old boy in New Ulm wandered into the cold sometime Wednesday morning, January 2, and was found by his mother at 0745 CST, less than one block from home. He was pronounced dead at the New Ulm Medical Center. The temperature at New Ulm airport dropped below zero around 0100 CST, and fell to eight below zero by 0700 CST. The temperature warmed back above zero by 1000 CST.
- Extreme Cold/Wind Chill
- Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Illinois, January 2 to 3, 20082 deaths · 1 event
- Frost and Freeze and Cold in Florida, January 2 to 4, 2008$15 million · 23 events
- Avalanche in Wyoming, January 2, 20081 death · 1 event
- Astronomical Low Tide in Maryland, January 2 to 3, 20085 events
- Frost and Freeze in Texas, January 2 to 3, 20085 events
- Heavy Snow in Alaska, January 2 to 3, 20082 events
- High Wind in Montana, January 2, 200855 kt wind · 2 events
- Lake-Effect Snow in Michigan, January 2, 20081 event
- Wildfire in Texas, January 2, 20081 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 99440.